Kansas, 2012

Drought in Kansas, November 1 to 30, 2012

November 1 to 30, 2012 · NWS EAX · 7 events in 7 counties and zones

The drought continued across the area during the month of November. Slight improvement was noted, with D1 to D2 conditions prevailing.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The drought continued across the area during the month of November. Slight improvement was noted, with D1 to D2 conditions prevailing. However, a small portion of western Leavenworth County had D3 conditions. Rainfall deficits for the year were generally in the 10 to 16 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 31, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 31, 10:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CDT WED OCT 31 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Relatively quiet weather is in store the next seven days as the upper
pattern briefly transitions to quasi-zonal late this week before
returning to mean troughing over the eastern US by early next week.

For tonight and Thursday, surface high currently centered over the
area will shift to the east with southwesterly flow keeping temps
above freezing for all areas tonight and warming into the upper 60s
and lower 70s across much of the region on Thursday. Meanwhile a cold
front will slide through the forecast area during the afternoon,
though a lack of any appreciable moisture is expected to maintain dry
conditions as the front passes through.

Boundary will stall just south of the forecast area early Friday as
the upper pattern transitions to more zonal in nature. This will
allow a surface low to develop over the High Plains early Friday as a
shortwave digs across the Northern Plains, which will track into
southern or central Missouri through the day Saturday. Available
moisture for this system will not be terribly impressive, but rather
deep isentropic ascent coupled with broad synoptic-scale forcing
ahead of the surface low should still warrant at least low-chance
PoPs across the eastern CWA late Friday and early Saturday,
especially given some weak elevated instability.

Upper pattern will then transition back to mean ridging across the
west and mean troughing east heading into early next week. Resulting
broad northwest flow across the Plains will maintain dry conditions
through mid-week as temps remain near or slightly below average.

Hawblitzel

&&

.AVIATION...

For the 06Z TAFs...VFR conditions will continue through this TAF
cycle with light winds and scattered high clouds expected through
late morning. A cold front will move through the terminals during
the early afternoon hours veering winds around to the northwest
between 5-10 knots.

73

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Oct 31, 5:31 PM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 PM CDT WED OCT 31 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
631 PM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Atchison

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Atchison forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Atchison reported 1.51 inches of rain.

Drought, Doniphan

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Doniphan forecast zone
Reported by
Drought Monitor
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Troy reported 1.43 inches of rain.

Drought, Johnson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Overland Park reported 1.90 inches of rain.

Drought, Leavenworth

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Leavenworth forecast zone
Reported by
Drought Monitor
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Drought D2 to D3 conditions prevailed across the county. Leavenworth reported 1.30 inches of rain.

Drought, Linn

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Mound City reported 1.24 inches of rain.

Drought, Miami

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Miami forecast zone
Reported by
Drought Monitor
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Osawatomie reported 1.92 inches of rain.

Drought, Wyandotte

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wyandotte forecast zone
Reported by
Drought Monitor
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Bonner Springs reported 1.16 inches of rain.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418057, 418058, 418059, 418060, 418061, 418062, 418063.